Hail, Powder River
- When
- May 15, 4:15 PM MST
- Where
- Powder River County, 10.61 mi NNW of Olive
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.670, -105.620
A few severe thunderstorms moved across Southeast Montana during the late afternoon and early evening hours of the 15th. The main impact from these thunderstorms was large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A few severe thunderstorms moved across Southeast Montana during the late afternoon and early evening hours of the 15th. The main impact from these thunderstorms was large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 15, 3:48 PM MST, 27 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
448 PM MDT Mon May 15 2017
.UPDATE...
Update sent for Severe Thunderstorm Watch in SE Montana until
midnight (probably be done well before that in SE Montana). BT
&&
.SHORT TERM...valid for Tue and Wed...
Dewpoints are slowly climbing in SE Montana this afternoon and
CAPE is in the 500-1000 J/KG range now. Effective Shear is 45-50
KTS. There appears to be a wind shift slowly migrating from west
to east into the inverted trough. SOme stable clouds are slowly
shifting north across Carter County as some higher level clouds
edge into the county form the south which complicates things as
we need some additional warming to break the cap at this time.
However, the short wave energy lifting northeast through Wyoming
is progged to track over our southeast. We are seeing some affect
form this disturbance now with some cooling tops on a few cells
over north central Wyoming. So we remain in monitoring mode for
our SE zones late today with those ingredients good enough for
some strong to isolated severe storms. In the meantime, some
showers and thunder will affect our western zones as southern
streams trough axis slides over Montana. The threat of deep
convection and severe weather will diminish after about 8 PM this
evening. However, we have pieces of energy that will continue to
track from the west and southwest over our CWA overnight and into
Tuesday. Thus, we will continue with scattered PoP's over the
region Tuesday.
Things get more interesting Tuesday night into Wednesday. A
strong upper Low in the northern stream drops into the Rockies
setting up over southern Idaho. This results in strong divergent
upper flow over our region with plenty of DIV Q. Models line up
considerable QPF over our western and southern zones similar to
previous runs. We get under a cool temperature cyclonic regime so
snow in the high country a good possibility. We continue to come
up with large snowfall amounts despite artificially lowering the
snow ratios. Thus we have issued a Winter Storm Watch from late
Tuesday night through Thursday. The heaviest precipitation occurs
during the daytime hours so this may limit accumulations. BT
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Ensembles and deterministic models were in decent agreement
through the extended period. There were some differences in model
details with the QPF.
Jet diffluence will affect the area on Thursday, with divergence
over the southern zones, as the upper low from the short-term
period remains nearly stationary over WY, UT and CO. The low then
shifts slowly E on Friday. Deep easterly upslope flow will bring
rain and mountain snow to mainly the mountains and foothills on
Thursday, then precipitation will shift S and diminish into
Friday. The ECMWF was heavier with it's QPF over Sheridan County
on Thu. than the GFS. NW flow will overtake the area on Saturday
with chances for showers over the western half of the area as
energy moves into the region. There will be a warming trend
through Sat. with highs reaching the mid and upper 60s. The NW
flow will continue through Monday, with chances for showers and
thunderstorms each day and highs in the 60s.
Will need to keep an eye on streams and creeks through the period
due to the precipitation and snow melt from the higher
elevations. Arthur
&&
.AVIATION...
Showers and thunderstorms will increase across the area through
early this evening. Scattered showers will then continue
overnight, but chances for thunder will be limited to SE MT, E of
Rosebud County. Some of the thunderstorms may be severe late this
afternoon and early this evening, S and SE of KMLS, over Powder
River, Carter, SE Custer and southern Fallon Counties. Large hail
and wind gusts over 50 kt are possible in these areas. Expect
areas of mountain obscuration. MVFR/IFR conditions are expected
with thunderstorms, with LIFR or lower conditions possible over SE
MT. Isolated to scattered showers will occur over the area Tue.
morning with another chance for thunderstorms in the afternoon.
MVFR/IFR conditions are expected with the precipitation. There
will be areas of mountain obscuration. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 043/066 045/054 041/054 039/061 040/066 045/067 046/066
34/T 47/T 64/R 22/R 22/T 24/T 23/T
LVM 035/063 038/048 036/051 032/060 036/064 039/064 039/065
33/T 48/R 85/O 32/R 22/T 23/T 33/T
HDN 044/067 045/058 041/057 038/062 039/068 043/069 044/067
23/T 55/T 63/R 22/R 11/B 23/T 33/T
MLS 047/066 047/060 040/059 039/061 039/067 044/070 046/069
32/W 23/R 21/B 12/R 11/B 12/T 23/T
4BQ 047/063 044/056 038/055 036/057 036/065 041/068 044/067
44/T 24/R 43/R 23/R 11/B 12/T 33/T
BHK 046/062 042/055 034/054 034/056 034/061 038/067 042/066
63/W 23/R 21/B 12/R 11/B 11/B 23/T
SHR 042/060 040/052 036/048 034/052 034/061 039/062 040/063
44/T 38/T 87/O 54/R 22/T 23/T 44/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 215 in effect until midnight MDT
tonight FOR ZONES 32-33-36-37.
Winter Storm Watch in effect from late Tuesday night through
Thursday afternoon FOR ZONES 67-68.
WY...Winter Storm Watch in effect from late Tuesday night through
Thursday afternoon FOR ZONE 98.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 337 PM MDT Mon May 15 2017 MTZ028>042-056>058-063>068-WYZ098-099-162145- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 337 PM MDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Strong Thunderstorms are possible over southeast Montana this afternoon and evening with hail and strong wind gust from 50 to 60 mph. * Rain Wednesday and Thursday: Periods of moderate to locally heavy rain are possible west of a Roundup to Broadus line, with 1 to 2 inches of rainfall possible. * Snow Wednesday and Thursday: Periods of heavy snow are expected mainly above 7000 feet, with accumulations over a foot possible. * Potential Impacts: Rising water on rivers and streams, minor flooding of low lying areas, very muddy roads, general travel difficulties, possible power outages due to heavy wet snow, and dangerous wet and cold conditions for young livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from this very wet and cool pattern. &&
Special Weather Statement National Weather Service Billings MT 248 PM MDT MON MAY 15 2017 WYZ099-152130- Sheridan Foothills WY- 248 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Lake De Smet, or 17 miles north of Buffalo, moving northeast at 15 mph. Dime size hail, wind gusts up to 50 mph and torrential rainfall are possible with this storm. Very heavy rain will cause a dramatic reduction in visibility, along with ponding of water on area roadways. Locations impacted include... Clearmont, Leiter and Ucross. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4462 10672 4492 10642 4456 10608 4456 10666 TIME...MOT...LOC 2047Z 235DEG 12KT 4458 10659 TWH
Special Weather Statement
National Weather Service Billings MT
347 PM MDT MON MAY 15 2017
WYZ099-152200-
Sheridan Foothills WY-
347 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY...
At 347 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Spotted Horse, or 41 miles northeast of Buffalo, moving
east at 25 mph.
Nickel size hail and wind gusts up to 50 mph are possible with this
storm.
Locations impacted include...
Arvada.
LAT...LON 4486 10616 4487 10602 4486 10601 4470 10601
4462 10602 4462 10614
TIME...MOT...LOC 2147Z 262DEG 23KT 4472 10607
TWHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
401 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 NNE CLEARMONT 44.70N 106.33W
05/15/2017 M0.88 INCH SHERIDAN WY COCORAHS
&&
VLSSpecial Weather Statement National Weather Service Billings MT 455 PM MDT MON MAY 15 2017 MTZ032-036-152345- Custer MT-Powder River MT- 455 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Broadus, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph are possible with this storm. Locations impacted include... Volborg and Olive. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight MDT for southeastern Montana. LAT...LON 4536 10559 4549 10590 4600 10570 4581 10510 TIME...MOT...LOC 2254Z 211DEG 21KT 4554 10571 Walsh
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
503 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 5 NNE CLEARMONT 44.70N 106.33W
05/15/2017 M0.88 INCH SHERIDAN WY COCORAHS
&&
VLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
504 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 SE VOLBORG 45.80N 105.62W
05/15/2017 M0.25 INCH CUSTER MT TRAINED SPOTTER
&&
VLSThe Billings radar (KBLX), 233 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691569, 691565.